OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B

| OPTICAL PHYSICS

  • Vol. 19, Iss. 8 — Aug. 1, 2002
  • pp: 1873–1889

Stable all-optical limiting in nonlinear periodic structures. II. Computations

Dmitry Pelinovsky and Edward H. Sargent  »View Author Affiliations


JOSA B, Vol. 19, Issue 8, pp. 1873-1889 (2002)
http://dx.doi.org/10.1364/JOSAB.19.001873


View Full Text Article

Enhanced HTML    Acrobat PDF (335 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Transmission of coherent light through photonic gratings with varying Kerr nonlinearity is modeled within a coupled-mode system derived from the Maxwell equations. The incident light waves are uniformly stable in time-dependent dynamics if the photonic grating has zero net-average Kerr nonlinearity. When the average nonlinearity is weak but nonzero, light waves exhibit oscillatory instabilities and long-term high-amplitude oscillations in the out-of-phase linear gratings. We show that a two-step transmission map between lower-transmissive and higher-transmissive states has a narrow stability domain, which limits its applicability for logic and switching functions. Light waves exhibit cascades of real and complex instabilities in the multistable gratings with strong net-average Kerr nonlinearity. Only the first lower-transmissive stationary state can be stimulated by the incident light of small intensities. Light waves of moderate and large intensities are essentially nonstationary in the multistable gratings, and they exhibit periodic generation of Bragg solitons and blowup.

© 2002 Optical Society of America

OCIS Codes
(190.1450) Nonlinear optics : Bistability
(190.3100) Nonlinear optics : Instabilities and chaos
(190.4360) Nonlinear optics : Nonlinear optics, devices
(230.1480) Optical devices : Bragg reflectors
(230.4320) Optical devices : Nonlinear optical devices

Citation
Dmitry Pelinovsky and Edward H. Sargent, "Stable all-optical limiting in nonlinear periodic structures. II. Computations," J. Opt. Soc. Am. B 19, 1873-1889 (2002)
http://www.opticsinfobase.org/josab/abstract.cfm?URI=josab-19-8-1873


Sort:  Author  |  Year  |  Journal  |  Reset  

References

  1. D. Pelinovsky, J. Sears, L. Brzozowski, and E. H. Sargent, “Stable all-optical limiting in nonlinear periodic structures. I. Analysis,” J. Opt. Soc. Am. B 19, 43–53 (2002). [CrossRef]
  2. L. Brzozowski and E. H. Sargent, “Nonlinear distributed feedback structures as passive optical limiters,” J. Opt. Soc. Am. B 17, 1360–1365 (2000). [CrossRef]
  3. C. M. de Sterke and J. E. Sipe, “Gap solitons,” Prog. Opt. 33, 203–260 (1994). [CrossRef]
  4. H. G. Winful, J. H. Marburger, and E. Garmire, “Theory of bistability in nonlinear distributed feedback structure,” Appl. Phys. Lett. 35, 379–381 (1979). [CrossRef]
  5. H. M. Gibbs, Optical Bistability: Controlling Light with Light (Academic, New York, 1985).
  6. W. Chen and D. L. Mills, “Optical response of nonlinear multilayer structures: bilayers and superlattices,” Phys. Rev. B 36, 6269–6278 (1987). [CrossRef]
  7. J. He and M. Cada, “Optical bistability in semiconductor periodic structures,” IEEE J. Quantum Electron. 27, 1182–1188 (1991). [CrossRef]
  8. C. M. de Sterke, “Stability analysis of nonlinear periodic media,” Phys. Rev. A 45, 8252–8258 (1992). [CrossRef] [PubMed]
  9. Yu. N. Ovchinnikov, “Stability problem in nonlinear wave propagation,” JETP 87, 807–813 (1998). [CrossRef]
  10. H. G. Winful and G. D. Cooperman, “Self-pulsing and chaos in distributed feedback bistable optical devices,” Appl. Phys. Lett. 40, 298–300 (1982). [CrossRef]
  11. C. M. de Sterke and J. E. Sipe, “Switching dynamics of finite periodic nonlinear media: a numerical study,” Phys. Rev. A 42, 2858–2869 (1990). [CrossRef] [PubMed]
  12. G. P. Agrawal, Nonlinear Fiber Optic (Academic, San Diego, 1989), Chap. 7.
  13. C. M. de Sterke, K. R. Jackson, and B. D. Robert, “Nonlinear coupled-mode equations on a finite interval: a numerical procedure,” J. Opt. Soc. Am. B 8, 403–412 (1991). [CrossRef]

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited